Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Binghamton, NY

April 27, 2005Broome County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 27, 2005, 7:11 PM EDT for Broome County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2005, 7:11 PM EDT (23:11 UTC)
Expired
Apr 27, 2005, 7:44 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Broome County, NY

The radar

The Binghamton radar (KBGM), 6 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 272312
SVRBGM
NYC007-272345-
/O.NEW.KBGM.SV.W.0002.050427T2311Z-050427T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
711 PM EDT WED APR 27 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK

* UNTIL 745 PM EDT

* AT 710 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE   
THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
JOHNSON CITY...AND MOVING NORTHEAST AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHENANGO BRIDGE AT 735 PM EDT
  CHENANGO FORKS AND CASTLE CREEK AT 745 PM EDT

PENNY SIZED HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

LAT...LON 4212 7611 4201 7592 4220 7568 4234 7591

$$

PADAVONA
1 follow-up statement
000 
WWUS51 KBGM 272344
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT WED APR 27 2005

NYC007-272349-
/O.CAN.KBGM.SV.W.0002.000000T0000Z-050427T2345Z/
BROOME NY-
745 PM EDT WED APR 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR BROOME COUNTY IS CANCELLED...

THE THUNDERSTORM OVER BROOME COUNTY HAS WEAKENED CONSIDERABLY. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

THIS STORM IS STILL CAPABLE OF PRODUCING SMALL HAIL AND BRIEF 
DOWNPOURS.

LAT...LON 4212 7611 4201 7592 4220 7568 4234 7591

$$

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:40 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 27, 3:40 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT WED APR 27 2005

.SHORT TERM (TONIGHT - FRIDAY)...
OVERALL...WEATHER NOT EXPECTED TO BE TOO POOR DURING THIS TIME
FRAME...BUT OCCASIONALLY MARRED BY SUBTLE FAST MOVING FEATURES.

OCCLUDED FRONT SLOWLY PASSING THROUGH EASTERN ZONES WILL MOVE EAST
OF AREA THIS EVENING. EXPECT AREA OF SHOWERS TO DIMINISH OVER THE
WRN MHWK VALLEY BY SUNDOWN...WITH JUST A LINGERING CHC FOR A SHOWER
OR TWO DURG THE EVENING. ASIDE FROM ISOLD SHRA THRU SUNDOWN...REST
OF THE AREA UNDER TRANQUIL CONDITIONS TONIGHT...BUT SKY COVER WILL
BE TRICKY. FOR A TIME THIS EVENING...EXPECT DIURNAL OPEN CELLULAR CU
WILL DISSIPATE...BUT CU BACK OVER OH/WRN PA AND NY IS FCST TO
FLATTEN OUT UNDERNEATH UNSTABLE UPPER LOW INTO STRATOCU...AND DRIFT
EAST INTO CNY AND NEPA LATER TONIGHT. NAM/GFS LLVL RH PROGS PICK UP
THIS TREND...SO HAVE GONE WITH VARYING AMTS OF CLOUD COVER IN OUR
SKY GRID FCSTS. OVERNIGHT LOWS UPSTREAM WERE ABOUT 35-40 THIS
MORNING...AND THIS SEEMS TO FIT WITH MAV/FWC MOS BLEND AND OUR PREV
FCST.

CORE OF UPPER LOW MOVES ACROSS ONTARIO WITH COLD CYCLONIC FLOW OVER
NY THURSDAY AFTERNOON. PLENTY OF CU SHOULD DEVELOP IN THE UNSTABLE
AIRMASS WHERE 950-700 MB LAPSE RATES ARE 8-9C. NOT MUCH IN THE WAY
OF FORCING PRESENT...AND THERE WAS NOT A LOT OF SHRA ACTIVITY WITH
THE LOW TODAY. STILL WORTH MENTION FOR CHC AFTERNOON SHOWERS IN THIS
TYPE ENVIRONMENT. THURS NITE AND FRI...UPR FLOW RECOILS AGAIN INTO A
SWLY REGIME WITH BAROCLINIC ZONE INTENSIFYING OVER OH VLY AND MID
ATLANTIC STATES BY FRI MORNING. SOME UPR WAVES GET EJECTED AT
US...BUT MDLS NOT SHOWING MUCH PUNCH WITH THEM. STILL PROBABLY
ENOUGH HEAT AND MOISTURE RISING ISENTROPICALLY INTO THE UPR LVL
FRONTS OVER NRN PA THAT IT IS WORTHY OF A CHC SHRA THURS NITE AND
FRI. MDLS GENERATE SOME LIGHT QPF DURG THIS TIME FRAME WITH NOMINAL
STATISTICAL POPS...SO WILL GO WITH THAT IDEA FOR SRN HALF OF FCST
AREA.
&&

.LONG TERM (FRI NITE - THU)...
MED RANGE MDL SOLUTIONS VARY DURG THIS PERIOD AND HAVE LEANED WITH
HPC GUIDANCE WHICH HAD A ECMWF WEIGHT. STRONG LOW PASSES TO W AND N
SATURDAY. THIS WILL BRING IN A STRONG COLD FRONT THROUGH THE CWA IN
THE AFTERNOON. POSSIBLE THUNDERSTORMS. ALSO HEIGHT LOWER AS UL BROAD
TROF MOVES E INTO NY AND PA. SECONDARY COLD FRONT SUN TO MON WITH
SHOWERS. TUE STILL IN NW FLOW BUT UL HEIGHTS ON THE RISE. KEPT IN
SOME LOW CHC POP SHOWERS. WEDNESDAY INTO THURSDAY THE HIGH BUILDS IN
WITH WARMER AND DRIER WEATHER. SOME MODELS DURING THIS TIME HAVE
PRECIP MOVING UP THE EAS TCOAST AFFECTING SE ZONES. THIS HAS BEEN
DISCOUNTED BY HPC. DYNAMICS NOT THERE TO SUPPORT PRECIP THIS FAR N.
&&

.AVIATION (27/18Z TO 28/18Z)...
VFR CONDITIONS THE GENERAL RULE AS THE COLD FRONT AND RAIN MOVES
SLOWLY NE. RAIN AT UCA AND SYR HAS BROUGHT MVFR CIGS FOR THE NEXT 2
TO 4 HOURS. AT UCA POSSIBLY IFR DUE TO CIGS. BOTH SITES TO GO TO VFR
LATE THIS AFTERNOON AND REMAINING VFR INTO THURSDAY. WINDS HAVE COME
AROUND TO W TO NW EVERYWHERE AROUND 10KTS. TONIGHT DEEPER VALLEYS GO
LIGHT OR LVAR THEN THURSDAY WINDS PICK UP TO 10 TO 15 OUT OF THE W.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

BREWSTER/CHAMPNEY

In the hours before

Special weather statement, Apr 27, 3:48 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT WED APR 27 2005

NYZ056-272045-
BROOME NY-
348 PM EDT WED APR 27 2005

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL...NEAR JOHNSON CITY...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
PORT DICKINSON AT 355 PM.
CASTLE CREEK AT 400 PM.
CHENANGO BRIDGE AT 405 PM.
PORT CRANE AND CHENANGO FORKS AT 410 PM.
SANITARIA SPGS AT 420 PM.
BELDEN AND HARPURSVILLE AT 445 PM.

PEA SIZED HAIL WAS OVSERVED WITH THIS STORM IN
VESTAL...ENDWELL...AND JOHNSON CITY.

PADAVONA
Special weather statement, Apr 27, 4:12 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 PM EDT WED APR 27 2005

NYZ056-272115-
BROOME NY-
412 PM EDT WED APR 27 2005

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF THUNDERSTORMS WITH PEA SIZED HAIL...NEAR PORT CRANE AND
CONKLIN...MOVING EAST AT 15 MPH.

THE THUNDERSTORMS WILL BE NEAR...
SANITARIA SPRINGS AT 420 PM.
BELDEN AND LESTER AT 445 PM.
EAST WINDSOR AT 450 PM.
HARPURSVILLE AND DAMASCUS AT 455 PM.

EXPECT SMALL HAIL AND LIGHTNING IN THE PATH OF THIS STORM.
Special weather statement, Apr 27, 4:53 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
453 PM EDT WED APR 27 2005

NYZ045-056-057-PAZ039-040-272200-
BROOME NY-CHENANGO NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
453 PM EDT WED APR 27 2005

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH SMALL HAIL...ALONG A LINE EXTENDING FROM
DEPOSIT TO BINGHAMTON TO MONTROSE...MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
NINEVEH AND LAKESIDE AT 500 PM.
GIBSON AT 505 PM.
SUSQUEHANNA AND LAKEVIEW AT 510 PM.
AFTON AND LANESBORO AT 515 PM.
ELKDALE AT 520 PM.
THOMPSON AND ARARAT AT 530 PM.

PEA SIZED HAIL HAS BEEN REPORTED WITH THESE THUNDERSTORMS.

PADAVONA
Special weather statement, Apr 27, 5:58 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT WED APR 27 2005

NYZ056-272230-
BROOME NY-
558 PM EDT WED APR 27 2005

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL AND HEAVY RAIN...NEAR ENDICOTT...OR ABOUT 4
MILES SOUTHWEST OF VESTAL CENTER.  THE THUNDERSTORM WAS NEARLY
STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
BINGHAMTON AND VESTAL AT 630 PM.

EXPECT SMALL HAIL AND HEAVY RAINFALL. PONDING OF WATER IN LOW LYING
AREAS IS EXPECTED.

PADAVONA
Special weather statement, Apr 27, 6:49 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
649 PM EDT WED APR 27 2005

NYZ056-272345-
BROOME NY-
649 PM EDT WED APR 27 2005

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH SMALL HAIL NEAR JOHNSON CITY...AND
VESTAL...MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
BINGHAMTON AT 705 PM.
PORT DICKINSON AT 715 PM.
CHENANGO BRIDGE AT 725 PM.
PORT CRANE AND CHENANGO FORKS AT 735 PM.

MULTIPLE REPORTS OF PEA SIZED HAIL HAVE BEEN REPORTED WITH THIS
THUNDERSTORM.

PADAVONA

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.